Alert archive / Maine / High Wind Watches in 2011
High Wind Watch 2, NWS Caribou, ME
NWS Caribou, ME issued this high wind watch at Dec 14, 2011, 2:54 PM EST for Hancock County, Penobscot County, Washington County, Maine. It took effect at Dec 15, 2011, 12:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2011, 2:54 PM EST (19:54 UTC)
- In effect from
- Dec 15, 2011, 12:00 PM EST
- Expired
- Dec 15, 2011, 3:01 AM EST
- In force
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 122 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
871 WWUS71 KCAR 141954 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 254 PM EST WED DEC 14 2011 MEZ015>017-029-030-150400- /O.NEW.KCAR.HW.A.0002.111215T1700Z-111216T0300Z/ SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN... AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND... DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY... PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT... MACHIAS...CHERRYFIELD 254 PM EST WED DEC 14 2011 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING. * WINDS...SOUTH 20 TO 30 MPH. GUSTS UP TO 55 MPH POSSIBLE. * TIMING...THURSDAY AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MCB
2 follow-up statements
917 WWUS71 KCAR 150337 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 1037 PM EST WED DEC 14 2011 MEZ015>017-029-030-151145- /O.CON.KCAR.HW.A.0002.111215T1700Z-111216T0300Z/ SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN... AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND... DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY... PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT... MACHIAS...CHERRYFIELD 1037 PM EST WED DEC 14 2011 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WINDS...SOUTH 20 TO 30 MPH. GUSTS UP TO 55 MPH POSSIBLE. * TIMING...THURSDAY AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
456 WWUS71 KCAR 150801 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 301 AM EST THU DEC 15 2011 MEZ015>017-029-030-151800- /O.UPG.KCAR.HW.A.0002.111215T1700Z-111216T0300Z/ /O.NEW.KCAR.WI.Y.0013.111215T1800Z-111216T0300Z/ SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN... AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND... DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY... PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT... MACHIAS...CHERRYFIELD 301 AM EST THU DEC 15 2011 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * TIMING...THIS AFTERNOON AND EVENING. * IMPACTS...LOW IMPACT. WINDS MAY CAUSE MINOR DAMAGE TO TREES AND BLOW AROUND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOW DOWN. SCATTERED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SECURE LOOSE OBJECTS. BE CAUTIOUS IF DRIVING A HIGH PROFILE VEHICLE. IN CASE OF POWER OUTAGES, MAKE SURE FLASHLIGHTS HAVE WORKING BATTERIES. && $$ HASTINGS
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this high wind watch went out at Dec 14, 12:48 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Dec 14, 12:48 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1248 PM EST WED DEC 14 2011
.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE REGION TODAY AND MOVE
OFFSHORE TONIGHT. LOW PRESSURE TRACKING NORTHWEST OF MAINE WILL
PRODUCE A WINTRY MIX OF PRECIPITATION ACROSS THE REGION LATE
TONIGHT INTO THURSDAY MORNING. A WARM FRONT WILL LIFT ACROSS THE
STATE LATE THURSDAY AFTERNOON CHANGING THE PRECIPITATION TO RAIN
AS LOW PRESSURE TRACKS NORTH OF THE REGION THURSDAY NIGHT. COLDER
AIR WILL FOLLOW BEHIND THIS SYSTEM ON FRI.&&
.NEAR TERM /THROUGH THURSDAY/...
UPDATE...THE AFTERNOON WILL REMAIN PARTLY CLOUDY WITH TEMPERATURES
NEARLY STEADY. WINTER WEATHER ADVISORIES WILL BE ISSUED FOR A BIT
OF SLEET AND FREEZING RAIN THURSDAY MORNING. GALE WARNINGS ARE UP
FOR THE COASTAL WATERS FOR THURSDAY INTO THURSDAY EVENING. A HIGH
WIND WATCH WILL BE ISSUED FOR DOWNEAST AREAS.
PREVIOUS DISCUSSION...FAIR WEATHER EXPECTED TODAY AS HIGH
PRESSURE WILL SETTLE OVER NEW ENGLAND. IN SPITE OF THE
RIDGE...SKIES WILL BE SLOW TO CLEAR. SATELLITE IMAGERY SHOWS A
LARGE SWATH OF LOW CLOUDS COVERING NEW ENGLAND AND SOUTHEASTERN
CANADA. THE LOW SUN ANGLE WILL LIMIT THE AMOUNT OF MIXING AND
FORECAST SOUNDINGS INDICATE A LAYER OF RH WILL REMAIN TRAPPED
BELOW THE SUBSIDENCE INVERSION THROUGH MOST OF THIS MORNING.
HOWEVER CLOUDS WILL GRADUALLY DISSIPATE THIS AFTERNOON WITH MOST
AREAS BECOMING MOSTLY SUNNY LATE. THE LINGERING CLOUDS MAKE THE
HIGH TEMPERATURE FORECAST A BIT CHALLENGING...BUT HAVE GONE
FAIRLY CLOSE TO GUIDANCE SINCE THERE WILL BE SOME SUN THIS
AFTERNOON. DAYTIME HIGHS WILL BE IN THE UPPER 20S NORTH TO THE
MID AND UPPER 30S DOWNEAST.
THE RIDGE WILL MOVE OFF THE EAST COAST TONIGHT WHILE DEEPENING LOW
PRESSURE LIFTS ACROSS THE WESTERN GREAT LAKES AND INTO ONTARIO AND
QUEBEC. PRECIPITATION ASSOCIATED WITH THE LOW WILL BE SLOW TO MAKE
IT INTO THE FORECAST AREA...WELL AFTER MIDNIGHT. THERMAL PROFILES
INDICATE IT WILL START AS ALL SNOW BEFORE BEGINNING TO TRANSITION TO
A WINTRY MIX IN WESTERN SECTIONS TOWARD SUNRISE. OVERNIGHT LOWS WERE
ALSO A BIT CHALLENGING AS INCREASING CLOUDS AND SOUTHERLY FLOW WILL
INHIBIT TOO MUCH COOLING. HAVE THEREFORE TRENDED TO THE WARMER
GUIDANCE...GIVING LOWS IN THE 20S AREA WIDE.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
MODELS CONT TO BE CONSISTENT REGARDING THE WARM ADVCN PRECIP
EVENT FOR THU INTO THU EVE...WITH CNTRL AND SPCLY NRN PTNS OF THE
FA BEGINNING AS A MIX OF LGT SN...PL AND FZRA THEN CHGNG TO ALL RN
AS ERLY AS MIDDAY OVR E CNTRL PTNS TO AS LATE AS LATE AFTN ACROSS
THE ST JOHN VLY. WINTER WX ADVS WILL LIKELY BE NEEDED FOR THIS
MIXED PRECIP PHASE...MOST LIKELY OVR THE N HLF OF THE FA.
OTHERWISE...RN WILL CONT ACROSS THE FA LATE THU AFTN INTO THU EVE
AS LLVL WARM ADVCN CONTS AHEAD OF SFC LOW PRES TRACKING WELL N OF
THE FA AND THE TRAILING COLD FRONT XPCTD TO MOVE ACROSS THE FA
LATE THU NGT. THE COMBO OF A STRONG PRES GRAD AHEAD OF THIS FRONT
AND A MDTLY STRONG LLVL JET ALF UP TO 55 KT AT 925 MB COULD RESULT
IN SFC WINDS GUSTING TO 40 MPH LATER THUS AFTN INTO THE EVE ALG
THE DOWNEAST COAST...BUT GIVEN ONLY WEAKLY UNSTABLE SFC-500M LAPSE
RATES DURG THIS TM...IT'S TO ERLY TO ISSUE A WIND ADV ATTM FOR
THIS PTN OF THE FA.
STEADY RN SHOULD TAPER TO SHWRS WITH THE DRY SLOT JUST AHEAD OF
THE COLD FRONT...WITH SHWRS MIXING WITH OR EVEN CHGNG TO SN SHWRS
BEFORE ENDING.
AFT A BRIEF BREAK ERLY FRI MORN...A SECONDARY SEMI-ARCTIC COLD
FRONT COULD BRING MORE SN SHWRS ACROSS SPCLY NRN PTNS OF THE FA
MIDDAY FRI...WITH PERHAPS BRIEF SN SQL CONDITIONS POSSIBLE WITH
UNSTABLE SFC-700 MB LAPSE RATES ACCOMPANYING THE FRONT. AFT REACH
MID MORN TO MIDDAY HI TEMPS ACROSS THE FA...MDTLY STRONG LLVL COLD
ADVCN SHOULD RESULT IN FALLING AFTN TEMPS ACROSS THE FA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
COLDER TEMPS AND CLRG SKIES SHOULD MOVE INTO THE FA FRI NGT. A
WEAK UPPER LVL TROF WILL RESULT IN AT LEAST PTLY CLDY SKIES AND
POSSIBLE FLURRIES FOR SAT. A SMALL SFC HIGH SAT NGT COULD RESULT
IN CLR SKIES AND SEASONABLY COLD OVRNGT LOWS SAT NGT. THEN LONGER
RANGE MODELS DVRG REGARDING WHAT WILL BE THE IMPORTANT S/WVS THAT
COULD RESULT IN PRECIP SUN INTO TUE...WITH THE ECMWF SLOWER BY 12
TO 24 HRS THAN THE GFS. TELECONNECTIONS BETTER FAVOR SIG PRECIP
AFT DEC 20TH WITH ENOUGH COLD AIR STILL AVAILABLE FOR MSLY SN
ACROSS SPCLY NRN PTNS OF THE FA...BUT TO TRY TO PIN DOWN TIMING
ATTM IS DIFFICULT...SINCE S/WVS RESPONSIBLE FOR POTENTIAL EVENTS
WILL BE EMBEDDED IN FAST FLOW ALF. FOR NOW...WE WILL GO WITH THE
FASTER GFS WHICH INDICATES THE FIRST WEAK OVRNG EVENT AHEAD OF A
RE-ENFORCING ARCTIC COLD FRONT LATE SUN NGT INTO MON AND WILL WAIT
FOR MORE MODEL AGREEMENT FOR SUBSEQUENT EVENTS.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MVFR CEILINGS POSSIBLE THROUGH THIS MORNING...THEN
IMPROVING TO VFR BY AROUND 18Z AS SKIES BEGIN TO CLEAR. MID AND HIGH
CLOUDS WILL INCREASE LATE TONIGHT AS LOW PRESSURE MOVES BY TO
OUR WEST.
SHORT TO LONG TERM: MVFR ERLY THUS MORN WILL TRANSITION TO IFR ALL
TAF SITES BY MIDDAY THU IN MIXED PRECIP OR ALL RN AND CONT SO INTO
THU EVE IN RN BEFORE RISING BACK TO MVFR LATE THU NGT IN RN/SN SHWRS.
NRN TAF SITES WILL REMAIN MVFR ON FRI IN BKN-OVC SC WITH OCNL SN
SHWRS...WHILE DOWNEAST SITES BECOME LOW VFR. ALL TAF SITES SHOULD
IMPROVE TO VFR FRI NGT AND CONT SO INTO SUN.
&&
.MARINE...
NEAR TERM: NO HEADLINES NEEDED TODAY OR TONIGHT. WINDS WILL BE
JUST BELOW SCA LEVELS EARLY THIS MORNING WITH GUSTS AROUND 20 KT
BUT THEY ARE EXPECTED TO SUBSIDE THROUGH THE DAY AS HIGH PRESSURE
BUILDS OVER THE WATERS.
SHORT TO LONG TERM: HAVE OPTD TO ISSUE A GALE WATCH FOR THU AFTN
INTO THU EVE WITH A STRONG SRLY FETCH AHEAD OF A COLD FRONT. A MDT
LLVL JET ALF WILL BE SUPERIMPOSED ABV THE STRONG MSL PRES GRAD
SUPPORTING THESE WINDS...BUT LAPSE RATES ARE NOT XPCTD TO VERY
UNSTABLE DURG THIS TM...BUT ENOUGH TO PERHAPS ALLOW FQT GUSTS TO
35 KTS. SCA CONDITIONS WILL PERSIST LATE THU NGT INTO FRI BEFORE
ALL HDLNS CAN BE DROPPED OVR OUR WATERS OVRNGT FRI. WENT WITH A
BLEND OF 00Z NAM12 AND GFS40 FOR WINDS AND BLENDED WW3 WITH SWAN
GFS AND SWAN NAM FOR WV HTS...WHICH ARE SIG ABV WW3 WV HTS DURING
THE GALE WATCH PD AND THEN INTO LATE THU NGT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 7 AM TO 3 PM EST THURSDAY FOR
MEZ001-002.
WINTER WEATHER ADVISORY FROM 5 AM TO NOON EST THURSDAY FOR
MEZ003>006-010-011-031-032.
WINTER WEATHER ADVISORY FROM 5 AM TO 10 AM EST THURSDAY FOR
MEZ015>017-029-030.
HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR MEZ015>017-029-030.
MARINE...GALE WARNING FROM NOON THURSDAY TO MIDNIGHT EST THURSDAY NIGHT
FOR ANZ050>052.
&&
NEAR TERM...MCBHazardous weather outlook, Dec 14, 3:53 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 353 AM EST WED DEC 14 2011 MEZ001>006-010-151100- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS- 353 AM EST WED DEC 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. EXPECT A WINTRY MIX OF PRECIPITATION ACROSS NORTHERN MAINE THURSDAY MORNING INTO EARLY AFTERNOON WHICH MAY PRODUCE SLIPPERY CONDITIONS PRIOR TO CHANGING TO RAIN ACROSS ALL SECTIONS BY LATE THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ011-015>017-031-032-151100- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK- CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 353 AM EST WED DEC 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. A WARM FRONT WILL APPROACH AND MOVE ACROSS INTERIOR DOWNEAST AND EAST CENTRAL MAINE THURSDAY. PRECIPITATION AHEAD OF THIS FRONT MAY BRIEFLY BEGIN AS A WINTRY MIX BEFORE CHANGING TO ALL RAIN BY MIDDAY THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ029-030-151100- COASTAL HANCOCK-COASTAL WASHINGTON- 353 AM EST WED DEC 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG SOUTHERLY WINDS MAY IMPACT THE DOWNEAST COAST THURSDAY AFTERNOON INTO THURSDAY EVENING AS A WARM FRONT MOVES THROUGH THE REGION. SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH...POSSIBLY GUSTING TO 40 MPH DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-151100- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 353 AM EST WED DEC 14 2011 ...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VJN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 9:32 PM EST | Small Craft Advisory | CAR | 6 hr | |
| Dec 14, 3:09 AM EST | Gale Watch | CAR | 11 hr | |
| Dec 14, 1:41 PM EST | Gale Warning | CAR | 50 hr | |
| Dec 14, 3:02 PM EST | Winter Weather Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 24 hr |
Nearby
High Wind Watches in Maine, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.